Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 45, NWS Phoenix, AZ

August 19, 2016Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 19, 2016, 6:14 PM MST for Yuma County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 6:14 PM MST (01:14 UTC)
Expired
Aug 19, 2016, 6:45 PM MST
In force
31 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 46 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
3007 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS55 KPSR 200114
SVRPSR
AZC027-200145-
/O.NEW.KPSR.SV.W.0045.160820T0114Z-160820T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
614 PM MST FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YUMA COUNTY IN SOUTHWESTERN ARIZONA... CENTERED ON
  LAGURTA BETWEEN WELLTON AND FORTUNA HILLS...INTERSTATE 8.

* UNTIL 645 PM MST

* AT 613 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED OVER LIGURTA...OR 8 MILES EAST OF FORTUNA
  FOOTHILLS...AND MOVING NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORTUNA FOOTHILLS...WELLTON...BLAISDELL AND LIGURTA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3266 11405 3253 11424 3267 11448 3288 11427
TIME...MOT...LOC 0113Z 133DEG 6KT 3270 11427 

$$

AD
2 follow-up statements
431 
WWUS55 KPSR 200124
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
624 PM MST FRI AUG 19 2016

AZC027-200145-
/O.CON.KPSR.SV.W.0045.000000T0000Z-160820T0145Z/
YUMA AZ-
624 PM MST FRI AUG 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR WEST CENTRAL YUMA COUNTY...

AT 624 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LIGURTA...OR 8 MILES NORTHEAST OF FORTUNA FOOTHILLS...
MOVING NORTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
FORTUNA FOOTHILLS...WELLTON...BLAISDELL AND LIGURTA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3266 11405 3253 11424 3267 11448 3288 11427
TIME...MOT...LOC 0124Z 133DEG 6KT 3271 11429 

$$

AD
410 
WWUS55 KPSR 200135
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
635 PM MST FRI AUG 19 2016

AZC027-200145-
/O.EXP.KPSR.SV.W.0045.000000T0000Z-160820T0145Z/
YUMA AZ-
635 PM MST FRI AUG 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL YUMA COUNTY WILL
EXPIRE AT 645 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3266 11405 3253 11424 3267 11448 3288 11427
TIME...MOT...LOC 0130Z 133DEG 6KT 3271 11429 

$$

AD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:10 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 19, 2:10 PM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
210 PM MST FRI AUG 19 2016

.SYNOPSIS...
Temperatures will remain near to slightly above the seasonal average
through early next week. Modest moisture levels will persist through
the weekend, and into early next week, with occasional spotty
thunderstorm chances. The primary threats from any of these storms
will be gusty winds, patchy blowing dust, and very isolated heavy
rainfall. The passage of a weather system during the middle of next
week should allow some warming and drying across the region.

&&

.DISCUSSION...

Tonight through Monday...

After another active late night/early morning period, we are seeing
a break in the thunderstorm activity at this hour across most of our
cwa. The shortwave that moved across our cwa last night/early this
morning is now moving off to our east. In its wake, we are seeing a
bit of convergent flow across south-central and SW AZ (as seen on
the latest SPC 500mb mesoscale analysis). This convergent flow is
likely keeping convective development from occurring over this region
at this time. Further west, in more favorable flow aloft ahead of
the next shortwave that is just now ejecting eastward out of a quasi-
stationary upper low that continues to spin just off the southern CA
coast, we are now starting to see a few storms developing over
Joshua Tree NP.

As far as the forecast for the rest the afternoon through tonight is
concerned, it appears that subsidence aloft will likely inhibit
convective development over south-central AZ this afternoon/evening.
On the other hand, a combination of greater low-level moisture (sfc
dewpoints up in the 60s), the presence of a weak jet max, and an
approaching shortwave is expected to enhance chances for storms
across SW AZ and SE CA, especially around the Yuma area. In fact,
the latest SPC mesoscale analysis is showing a MLCAPE bullseye of
1000 J/kg or greater over that region. Thus, have raised pops for
that region for the evening/overnight hours. As far as South-Central
AZ is concerned, the presence of a bit of a cap between 600 and 700
mb and less available moisture through the column means that it will
likely take some rather robust outflows from the north to produce
any thunderstorms, thus keeping pops over that region well down in
the slight chance range.

There is growing evidence that thunderstorm activity will become
more expansive Saturday afternoon along the Mogollon Rim and White
Mountains as the moisture axis shifts east ahead of the main
positively tilted trough. Certainly, much of Gila County would stand
to receive better convective coverage under such an evolution, but
once again signals are mixed whether outflow boundaries would be
sufficient to spark organized storms at lower elevations. Much of
the activity Saturday may be dependent on storm scale evolution
tonight and potential modification of the environmental moisture
profiles. Should deeper 10 g/kg mixing ratios materialize in the
face of steep outflow boundaries, then storm formation would be
favored although ensemble means are still not optimistic.

Tuesday through next Friday...

Operational models continue to show the aforementioned positively
tilted trough reinforced by upstream energy sweeping through the
forecast area in the strong westerly flow next Tuesday. While the
approach of the wave and height falls could spur a convectively
active period Monday afternoon/evening, this shortwave passage
should also act to scour the remaining residual moisture east for
the forecast area and place the entire region into subsident NW
flow. With agreement among the majority of medium range models and
conceptual pattern recognition, the middle of next week should be
convectively inactive with temperatures warming moderately.

&&

.AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL:

Breezy westerly component winds are in store today with afternoon
and early evening gusts of 17 to 20 kts. There is a slight chance of
rain showers and thunderstorms this afternoon and tonight although
there was not enough confidence on their likelihood and exact timing
to include them in the TAFS. Outflow boundaries, most likely from
the west or north from distant storms, could also produce some
occasionally gusty winds this afternoon and tonight. Skies will be
partly cloudy with occasional mid to high cloud cigs developing this
evening from 10 to 25K ft. There is also a slight chance that
isolated patchy dust could reduce some slant range visibilities this
afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Skies will be clear to partly cloudy with few to sct mid and high
level clouds along with light and variable and westerly component
winds. There is also a slight chance of thunderstorms although there
was not enough confidence on their likelihood and timing to include
them in the TAFS. Outflows from distant thunderstorms this afternoon
and evening could also produce variable gusty winds and a slight
chance of reduced slant range visibilities due to patchy dust.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...

An upper level trough tracking across the region from the west will
bring a chance of thunderstorms and wetting rain from Monday evening
through Tuesday morning from the south central deserts to the high
country. Maximum temperatures will be near normal during the period
except for Tuesday when they will dip to slightly below normal. Some
drying on Wednesday will cause minimum RH levels to fall to 13 to 16
percent range in SE CA and the 15 to 21 percent range elsewhere on
Wednesday before recovering slightly on Thursday and Friday. Expect
gusty outflow winds from isolated to scattered thunderstorms Monday
evening and Tuesday morning along with breezy westerly winds Tuesday
afternoon with gusts of 17 to 22 mph. Overnight recoveries will be
fair in southeast CA to good elsewhere.

&&

.FIRE WEATHER...
Sunday through Thursday...
Very typical mid August temperatures will persist through the most
of next week, with drier westerly flow gradually displacing moisture
and thunderstorm chances. Wetting rain chances will favor central
Arizona early in the week with little chance of any showers by the
middle of the week. Minimum humidity levels will range from 15 to 20
percent at lower elevations to 20 to 30 percent over mountainous
terrain. Overnight recovery will be good to excellent. Aside from
stronger wind gusts near thunderstorms, only occasional upslope
gustiness will prevail.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report based on standard operating
procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Percha/MO
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Aug 19, 5:31 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
531 PM MST FRI AUG 19 2016

AZZ024-200115-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
531 PM MST FRI AUG 19 2016

...SPECIAL WEATHER STATEMENT...

AT 531 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BALLANTINE TRAILHEAD...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY
RAIN IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BALLANTINE TRAILHEAD...ROUND VALLEY...SUGARLOAF MOUNTAIN...
SAGUARO LAKE AND SALT RIVER TUBING RECREATION AREA.

LAT...LON 3377 11166 3382 11150 3363 11134 3354 11158
TIME...MOT...LOC 0031Z 342DEG 13KT 3374 11154

AD
Special weather statement, Aug 19, 5:34 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
534 PM PDT FRI AUG 19 2016

CAZ032-200100-
RIVERSIDE COUNTY/EASTERN DESERTS CA-
534 PM PDT FRI AUG 19 2016

...SPECIAL WEATHER STATEMENT...

AT 533 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHIRIACO SUMMIT...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS
STORM IS CAPABLE OF PRODUCING HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
CHIRIACO SUMMIT.

LAT...LON 3372 11582 3376 11561 3346 11548 3345 11579
TIME...MOT...LOC 0033Z 349DEG 19KT 3363 11572

AD
Special weather statement, Aug 19, 5:44 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
544 PM MST FRI AUG 19 2016

AZZ020-CAZ031-033-200115-
LOWER COLORADO RIVER VALLEY AZ AZ-IMPERIAL COUNTY CA-
LOWER COLORADO RIVER VALLEY CA CA-
544 PM MST FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN LA PAZ AND NORTHEASTERN IMPERIAL COUNTIES
  INCLUDING HIGHWAY 78 IN IMPERIAL COUNTY.

UNTIL 615 PM MST/615 PM PDT/

AT 543 PM MST/543 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 14 MILES SOUTH OF CIBOLA...OR 18 MILES NORTHWEST OF
MARTINEZ LAKE...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM IS ALSO PRODUCING HEAVY RAINS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN LA PAZ
AND NORTHEASTERN IMPERIAL COUNTIES.

LAT...LON 3323 11501 3337 11479 3313 11455 3298 11478
TIME...MOT...LOC 0043Z 329DEG 9KT 3314 11470

AD
Local storm report, Aug 19, 5:58 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
558 PM MST FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     DUST STORM       1 WNW SEELEY            32.79N 115.69W
08/19/2016                   IMPERIAL           CA   TRAINED SPOTTER

            SPOTTER REPORTS ZERO VISIBILITY. SAYS DUST
            IS BLOWING FROM THE SOUTH AND HEADING
            TOWARDS EL CENTRO. .

&&

BH
Local storm report, Aug 19, 6:10 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
610 PM MST FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     DUST STORM       1 NW IMPERIAL           32.85N 115.57W
08/19/2016                   IMPERIAL           CA   STORM CHASER

            CHASER REPORTS VISIBILITIES BELOW 1/8 OF A
            MILE IN IMPERIAL. .

&&

BH
Special weather statement, Aug 19, 6:11 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
611 PM MST FRI AUG 19 2016

AZZ020-CAZ031-033-200200-
LOWER COLORADO RIVER VALLEY AZ AZ-IMPERIAL COUNTY CA-
LOWER COLORADO RIVER VALLEY CA CA-
611 PM MST FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN LA PAZ AND EAST CENTRAL IMPERIAL COUNTIES

UNTIL 700 PM MST/700 PM PDT/

AT 611 PM MST/611 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES SOUTH OF CIBOLA...OR 18 MILES NORTHWEST OF
MARTINEZ LAKE...MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. THIS STORM IS ALSO PRODUCING HEAVY RAIN.

BLOWING DUST FROM THE STORM IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GLAMIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3322 11481 3322 11460 3290 11456 3283 11455
      3293 11506 3299 11510
TIME...MOT...LOC 0111Z 002DEG 8KT 3313 11474

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:13 PM MSTBlowing Dust AdvisoryPSR75 min
Aug 19, 5:31 PM MSTSpecial Weather StatementPSR44 min
Aug 19, 6:44 PM MSTBlowing Dust AdvisoryPSR76 min
Aug 19, 7:03 PM MSTSpecial Weather StatementPSR42 min
Aug 19, 8:14 PM MSTSpecial Weather StatementPSR31 min
Aug 19, 8:19 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Aug 19, 8:50 PM MSTAreal Flood WarningPSRMaricopa, Yuma3 hr
Aug 19, 8:53 PM MSTSpecial Weather StatementPSR52 min
Aug 19, 9:50 PM MSTSpecial Weather StatementPSRYuma40 min
Aug 19, 10:15 PM MSTBlowing Dust AdvisoryPSR9 min
Aug 19, 10:21 PM MSTDust Storm WarningPSR99 min
Aug 20, 3:46 PM MSTSpecial Weather StatementPSR59 min
Aug 20, 4:09 PM MSTSpecial Weather StatementPSRLa Paz66 min
Aug 20, 4:22 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma23 min
Aug 20, 4:53 PM MSTSpecial Weather StatementPSRGila67 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.